Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 22, NWS Sioux Falls, SD

April 28, 2025Dickinson County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2025, 3:25 PM CDT for Dickinson County, Osceola County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2025, 3:25 PM CDT (20:25 UTC)
Expired
Apr 28, 2025, 4:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dickinson County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:06 PM CDTHAIL 0.884 Sw Milford, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:29 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS53 KFSD 282025
SVRFSD
IAC059-143-282100-
/O.NEW.KFSD.SV.W.0022.250428T2025Z-250428T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
325 PM CDT Mon Apr 28 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Osceola County in northwestern Iowa...
  Dickinson County in northwestern Iowa...

* Until 400 PM CDT.

* At 324 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles northwest of Orleans to near Lake Park to 6
  miles south of Ocheyedan, moving east at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  West Okoboji, Wahpeton, Okoboji, Spirit Lake, Orleans, and Lake 
  Park around 330 PM CDT.
  Arnolds Park and Milford around 335 PM CDT.

Other locations in the path of these severe thunderstorms include
Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Iowa...and southwestern Minnesota.

&&

LAT...LON 4326 9562 4350 9553 4350 9491 4326 9492
TIME...MOT...LOC 2024Z 262DEG 33KT 4352 9525 4343 9529 4333 9549 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
2 follow-up statements
020 
WWUS53 KFSD 282036
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
336 PM CDT Mon Apr 28 2025

IAC059-143-282100-
/O.CON.KFSD.SV.W.0022.000000T0000Z-250428T2100Z/
Osceola IA-Dickinson IA-
336 PM CDT Mon Apr 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN OSCEOLA AND DICKINSON COUNTIES...

At 336 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Lakefield to near Lake Park to 6
miles southeast of Harris, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Wahpeton, Okoboji, Spirit Lake, Orleans, and Lake Park around 340 
  PM CDT.
  West Okoboji around 345 PM CDT.

Other locations in the path of these severe thunderstorms include
Arnolds Park and Milford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Iowa.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4326 9549 4350 9540 4350 9491 4326 9492
TIME...MOT...LOC 2036Z 253DEG 23KT 4356 9516 4348 9524 4336 9537 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
110 
WWUS53 KFSD 282051
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
351 PM CDT Mon Apr 28 2025

IAC059-143-282101-
/O.EXP.KFSD.SV.W.0022.000000T0000Z-250428T2100Z/
Osceola IA-Dickinson IA-
351 PM CDT Mon Apr 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA AND DICKINSON
COUNTIES WILL EXPIRE AT 400 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4326 9549 4350 9540 4350 9491 4326 9492
TIME...MOT...LOC 2051Z 262DEG 33KT 4358 9501 4350 9509 4338 9522 

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:46 PM CDT, 2 hours 39 minutes earlier. Its key messages:

  • Scattered thunderstorms will continue to track to the northeast across our area through mid morning. Isolated severe thunderstorms are possible with hail up to one inch hail, wind gusts to 60 mph, and locally heavy downpours.
  • Storms develop along and ahead of a cold front mid afternoon Monday, quickly becoming severe. Greatest severe risk is 2 PM to 9 PM along and east of Interstate 29. Main threats are very large hail over 2 inches in diameter and damaging wind gusts to 70 mph. A few tornadoes and locally heavy downpours are also possible with the strongest storms.
  • After much colder air moves in briefly to start off Tuesday, high temperatures should rebound into the 60s and 70s for the second half of the week. After Monday night, the next chance (<40%) for showers and thunderstorms will be Wednesday through early Thursday.
Area forecast discussion, Apr 28, 12:46 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1246 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Scattered thunderstorms will continue to track to the
  northeast across our area through mid morning. Isolated severe
  thunderstorms are possible with hail up to one inch hail, wind
  gusts to 60 mph, and locally heavy downpours.

- Storms develop along and ahead of a cold front mid afternoon
  Monday, quickly becoming severe. Greatest severe risk is 2 PM
  to 9 PM along and east of Interstate 29. Main threats are
  very large hail over 2 inches in diameter and damaging wind
  gusts to 70 mph. A few tornadoes and locally heavy downpours
  are also possible with the strongest storms.

- After much colder air moves in briefly to start off Tuesday,
  high temperatures should rebound into the 60s and 70s for the
  second half of the week. After Monday night, the next chance
  (<40%) for showers and thunderstorms will be Wednesday through
  early Thursday.

&&

.DISCUSSION...
Issued at 355 AM CDT Mon Apr 28 2025

Current mesoanalysis indicates a surface low situated central SD
very early this morning. A cold front extends southward from this
low into central NE. Convection has been ongoing overnight in the
vicinity of the surface low and along the cold front, fed by a 40 to
50 kt low level jet extending through the eastern half of NE and SD.
Some of these thunderstorms were severe earlier in the night, though
have currently weakened somewhat. Hi-res models show these storms
continuing to push to the east across our area through the early
morning hours as the low level jet shifts eastward, with the storms
finally exiting our area by mid morning. Although elevated, isolated
storms still have the potential to become strong to severe through
the early morning hours with MUCAPE running around 1500 J/KG in
conjunction with effective shear either side of 40 kts. The main
threats with this would be damaging winds and large hail.

After this activity exits the area, there should be a relative lull
in shower/thunderstorms from mid morning to mid afternoon as a
capping inversion strengthens across the area. The aforementioned
low pressure will shift into northeastern SD by mid afternoon,
dragging the cold front to near the Interstate 29 corridor by that
time. At the same time, an upper level trough begins to shift into
eastern SD, and with cooling temperatures aloft models generally
have the cap breaking around 3 to 4 pm. Hi-res guidance has been a
bit flaky and somewhat inconsistent for several runs in handling the
onset of thunderstorms in the afternoon, but the latest trend would
be for development just east of the Interstate 29 corridor in the
vicinity of the front perhaps as early as 3 pm. Models suggest
discrete development initially, and with mid level lapse rates of 7-8
C/KM, MUCAPE around 2500 J/KG, and 0-6 bulk shear around 65 kts or
greater, storms would become quickly severe. The main threats would
be 2" plus hail and winds up to 70 mph with DCAPE running around
1500-2000 J/KG. Also cannot rule out tornadoes with the
proximity to a boundary, 0-1 KM shear around 25 kts, and LCL
heights initially around 2000-2500 ft AGL. In addition,
localized heavy rain will also be a possibility. With the very
strong mid level flow, any storms would quickly push eastward,
transitioning to a more linear mode (strong 850 winds nearly
parallel to the boundary) as they exit to the east of our CWA
around 7 pm or so. There will still be the possibility of
elevated convection behind the initial front into the evening
hours as analysis would suggest a secondary front sweeping in
behind the leading front. Although instability will be waning by
that time, lingering 60 kts bulk shear and MUCAPE between
500-1000 J/KG could result in an isolated strong to severe storm
with large hail/strong winds - mainly from the southern
Interstate 29 corridor and eastward. This would diminish across
the area by about 9 pm. Even so, we could keep a few showers
across the area into later tonight as the upper level trough
sweeps eastward into MN and IA.

Strong cold air advection will sweep into the region behind the
system, dropping lows tonight into the 30s to lower 40s. Surface
high pressure builds into the area on Tuesday, leading to a much
nicer day with lighter winds and highs in the lower to mid 60s.

Highs warm back above normal on Wednesday as southeasterly flow
returns ahead of another cold front. At the same time, a shortwave
trough will move across the central Plains, and a surface low will
develop in response to this. Guidance currently indicates this low
moving south and east of our area, keeping heavier rain and stronger
storms away from us. Still, if this low ends up far enough north, we
could see some wrap-around moisture impact primarily northwest Iowa.
GEFS and the NBM are a little more bullish with this scenario, with
probabilities of a tenth of an inch of rain around 30-50%, while the
European and Canadian ensembles have a less than 20% chance of a
tenth. Either way, scattered showers associated with the
aforementioned cold front will be possible, especially near and west
of I-29 late Wednesday into Wednesday night. Probabilities for
a tenth of an inch of rain with these showers are in the 20-60%
range.

Northwest flow behind the front along with a passing trough will
lead to cooler temperatures again on Thursday, but still near-normal
for this time of year. Very spotty showers will also be possible as
this trough moves across the area. This trough will get replaced
with ridging aloft heading into the weekend, which will lead to
warming temperatures. Could even see highs start reaching the low-
80s again by Saturday. Heading into early next week, ensembles are
indicating another deep trough or upper-low developing over the
western CONUS and potentially ejecting into the Plains. This could
start another period of stormy weather, though details are limited
at this time being this far out.&&

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1244 PM CDT Mon Apr 28 2025

Latest satellite and radar shows a line of thundershowers that has
developed along a boundary that is approximately along I-29. This
boundary will continue to push eastwards through the majority of the
afternoon hours. These storms are expected to be strong to severe
though the good news is that these storms will remain east of all
TAF sites once they push through KFSD. This round of storms looks to
push east of the area by the later afternoon hours. However, a
second round of isolated strong to severe storms is possible along
and north of the Missouri River and into adjacent areas of northwest
Iowa for a few hours late this afternoon and part of the evening
hours. At the same time, winds will be turning to out of the
northwest with gusts up to about 35 knots while MVFR stratus returns
to the area. The stratus will overspread the entire area through the
evening and overnight hours. However, the stratus will completely
exit the area around sunrise tomorrow morning, leaving VFR
conditions and weakening winds to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM/Samet
AVIATION...Meyers
Hazardous weather outlook, Apr 28, 11:33 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1133 AM CDT Mon Apr 28 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-291645-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop early this afternoon along and
east of I-29, though the greatest risk for severe storms will be
between 3 pm and 8 pm. The severe storms will be capable of large
hail, damaging winds, and isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SDZ038-039-050-052>055-057>061-063>066-068-069-291645-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

While the main severe weather threat is expected to be along and
east of I-29, an isolated strong to severe storm is possible along
and north of the Missouri River between 5 pm and 8 pm. Large hail and
damaging winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 28, 1:28 PM CDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
128 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             Beaver Creek            43.61N 96.36W
04/28/2025  M1.00 Inch       Rock               MN   Trained Spotter

&&

JC
Local storm report, Apr 28, 1:49 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
149 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     Hail             2 E Beaver Creek        43.62N 96.32W
04/28/2025  M2.00 Inch       Rock               MN   Public

            Report from mPING: Hen Egg (2.00 in.).

&&

JC
Local storm report, Apr 28, 2:05 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
205 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Hail             2 ENE Beaver Creek      43.62N 96.32W
04/28/2025  M2.75 Inch       Rock               MN   Public

            Non-uniform hail measured at 2.8 inches at
            its widest.

&&

SG
Local storm report, Apr 28, 3:01 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
301 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Hail             5 ENE Dundee            43.86N 95.38W
04/28/2025  M1.00 Inch       Cottonwood         MN   Emergency Mngr

            Lots of quarter size hail.

&&

JC
Local storm report, Apr 28, 3:12 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
312 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Hail             3 SE Brewster           43.66N 95.43W
04/28/2025  M1.00 Inch       Jackson            MN   Public

&&

JC
Local storm report, Apr 28, 3:24 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
324 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Hail             Windom                  43.87N 95.12W
04/28/2025  M1.00 Inch       Cottonwood         MN   Emergency Mngr

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:56 PM CDTSevere Thunderstorm WarningFSDLyon34 min
Apr 28, 2:44 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola46 min
Apr 28, 2:50 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola21 min
Apr 28, 4:34 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson41 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson52 min
Apr 28, 6:06 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux39 min
Apr 28, 6:41 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.